Texas, 2009Hail and Damaging Winds in Texas, September 20 to 21, 2009
September 20 to 21, 2009 · NWS SJT · 5 events in 5 counties and zones
An upper level shortwave trough interacted with some low level moisture to produce isolated severe thunderstorms between Robert Lee and Brownwood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level shortwave trough interacted with some low level moisture to produce isolated severe thunderstorms between Robert Lee and Brownwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 20, 3:30 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 20, 3:30 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPOS
NATIONAL WEATHER SERVICE SAN ANGELO TX
430 PM CDT SUN SEP 20 2009
.SHORT TERM...
UPPER TROUGH WAS BRINGING SCATTERED THUNDERSTORMS FROM COLORADO
CITY TO BIG LAKE...THEN TO SHEFFIELD IN WESTERN CROCKETT COUNTY
AT 330 PM. MOVEMENT WAS SLOWLY TO EAST. ATMOSPHERE WAS SLIGHTLY
UNSTABLE...WITH CAPES AROUND 1000 J/KG...SO STORMS HAVE THE
POTENTIAL TO APPROACH SEVERE LIMITS. STORMS HOWEVER SHOULD RAPIDLY
DECREASE WITH LOSS OF DAYTIME HEATING...SO HAVE ONLY MENTION OF
ISOLATED THUNDERSTORMS TONIGHT. WILL CARRY AFTERNOON STORMS IN PRE
PERIOD OF ZONE PACKAGE.
HAVE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY...MAINLY ACROSS THE
BIG COUNTRY AND HEARTLAND...WITH A WEAK PRE FRONTAL TROUGH.
.LONG TERM...
COLD FRONT MOVES THROUGH MONDAY NIGHT...WITH SCATTERED SHOWERS
TUESDAY. GFS SB CAPES UP TO 1600 J/KG ON MONDAY AFTERNOON...SO AGAIN
MAY HAVE STORMS APPROACH SEVERE LIMITS. BULK SHEAR IS NOT TOO HIGH
HOWEVER AT 25 KTS.
SLIGHTLY MORE DRIER AIR BEHIND FRONT TUESDAY NIGHT AND
WEDNESDAY...SO TEMPORARILY ENDED POPS EXCEPT OVER EXTREME
SOUTHERN SECTIONS.
GFS AND ECMWF MODELS COMING INTO AGREEMENT IN DEVELOPING A CUT
OFF UPPER LOW OVER THE NORTHERN ROCKIES/HIGH PLAINS EARLY THIS
WEEK....RETROGRADING IT WEST OVER COLORADO ON WEDNESDAY...THEN
MOVING IT EAST ACROSS THE TX/OK PANHANDLE AND OKLAHOMA FRIDAY
(ECMWF IS A LITTLE FARTHER NORTH ACROSS OK AND KANSAS). BROUGHT
IN MENTION OF SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY AS THE
UPPER TROUGH/LOW LIFTS EAST OF THE REGION. KEPT POPS IN SLIGHT
CHANCE CATEGORY DUE TO UNCERTAINTY IN THE SLOWLY EVOLVING SYSTEM.
UPPER RIDGE OTHERWISE BUILDS OVER THE WEEKEND...ENDING RAIN
CHANCES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 89 68 89 58 74 / 30 10 20 40 20
SAN ANGELO 90 68 92 59 74 / 30 10 10 30 20
JUNCTION 91 70 93 67 78 / 30 10 10 40 30
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
26/04
Hazardous weather outlook, Sep 20, 1:20 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT SUN SEP 20 2009
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-211930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
220 PM CDT SUN SEP 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
MAINLY WEST OF A LINE FROM ABILENE TO JUNCTION. THE MAIN HAZARDS FROM
THESE THUNDERSTORMS WILL BE HAIL...GUSTY WINDS NEAR 50 MPH...AND
DEADLY CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA MONDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES
THROUGH. SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH THE MAIN
HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF DEADLY CLOUD TO
GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MIGHT BE NEEDED MONDAY EVENING ACROSS THE
BIG COUNTRY.
In the hours before
Special weather statement, Sep 20, 1:35 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
235 PM CDT SUN SEP 20 2009
TXZ071-076-202015-
IRION TX-CROCKETT TX-
235 PM CDT SUN SEP 20 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT FOR IRION AND
CROCKETT COUNTIES...
AT 233 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 44
MILES NORTHWEST OF OZONA TO 49 MILES WEST OF OZONA...MOVING EAST AT
15 MPH.
THE STRONG THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF...
NORTHWESTERN CROCKETT AND SOUTHWESTERN IRION COUNTIES.
SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS LINE OF
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Sep 20, 2:39 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
339 PM CDT SUN SEP 20 2009
TXZ049-054-202130-
NOLAN TX-FISHER TX-
339 PM CDT SUN SEP 20 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT FOR NOLAN AND
FISHER COUNTIES...
AT 334 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR...ABOUT 9 MILES WEST OF
ROSCOE...MOVING EAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL LIKELY IMPACT COMMUNITIES ALONG
INTERSTATE 20 SUCH AS ROSCOE AND SWEETWATER.
ADDITIONAL STRONG THUNERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON ACROSS THE BIG COUNTRY MAINLY ALONG AND WEST OF A LINE
FROM ANSON TO ABILENE.
SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Sep 20, 2:53 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
353 PM CDT SUN SEP 20 2009
TXZ071-076>078-202145-
IRION TX-SCHLEICHER TX-CROCKETT TX-SUTTON TX-
353 PM CDT SUN SEP 20 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT FOR IRION...
SCHLEICHER...CROCKETT AND SUTTON COUNTIES...
AT 351 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
16 MILES NORTH OF OZONA TO 36 MILES WEST OF OZONA...MOVING SOUTHEAST
AT 25 MPH.
* STRONG THUNDERSTORMS WILL AFFECT OZONA...CROCKETT COUNTY...AND
NORTHWEST SCHLEICHER COUNTY THROUGH 5 PM.
SMALL HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Sep 20, 4:16 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
516 PM CDT SUN SEP 20 2009
TXZ054-065-066-127-202315-
NOLAN TX-TAYLOR TX-COKE TX-RUNNELS TX-
516 PM CDT SUN SEP 20 2009
...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT FOR NOLAN...
TAYLOR...COKE AND RUNNELS COUNTIES...
AT 514 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 2 MILES EAST OF MARYNEAL...OR ABOUT 11
MILES NORTHWEST OF BLACKWELL...MOVING EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53 BY 530 PM CDT
NOLAN BY 550 PM CDT
HYLTON BY 555 PM CDT
HAPPY VALLEY BY 610 PM CDT
PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Thunderstorm Wind, Schleicher
- When
- September 20, 4:32 PM CST
- Where
- Schleicher County, 1.37 mi ENE of El Dorado Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.860, -100.600
A Sheriff's Deputy reported a roof was taken off of a storage building and a utility pole was snapped in half on the east side of Eldorado.
Thunderstorm Wind, Runnels
- When
- September 20, 5:45 PM CST
- Where
- Runnels County, 1.17 mi E of Winters
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.970, -99.930
Several powerlines and trees were reported down in Winters.
Hail, Callahan
- When
- September 21, 3:45 PM CST
- Where
- Callahan County, Clyde
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.400, -99.500
Hail, Coleman
- When
- September 21, 5:35 PM CST
- Where
- Coleman County, 2.72 mi ENE of Glen Cove
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.890, -99.610
Hail, Brown
- When
- September 21, 6:43 PM CST
- Where
- Brown County, 2.73 mi WSW of Brownwood Arpt
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.780, -98.990
Nickel size hail was reported by amateur radio operators just south of the Brownwood Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 20 to 23, 200910 deaths · 3 injured · $268 million · 89 events
- Flooding in Tennessee, September 20 to 24, 20091 death · 1 injured · $455,000 · 10 events
- Lightning Strike in Arizona, September 20, 20091 death · 3 injured · 1 event
- Flash Flooding in Illinois, September 20 to 21, 20091 death · 3 events
- Flash Flood and Flooding in Georgia, September 20, 2009$4.5 million · 3 events
- Flash Flooding and Hail in Alabama, September 20 to 21, 2009$290,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in North Carolina, September 20, 2009$90,000 · 7 events
- Tornado and Flash Flooding in Indiana, September 20, 2009$15,000 · EF1 · 14 events
- Flash Flooding and Heavy Rain in Missouri, September 20, 2009$40,000 · 3 events
- Flash Flood in Kentucky, September 20, 2009$20,000 · 1 event
- Flash Flooding in Kentucky, September 20 to 21, 20096 events
- Hail and Damaging Wind in Wyoming, September 20, 20091 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196966, 196967, 196964, 196965, 196968.